CausesBy Mayo Clinic staff
Toxic hepatitis occurs when your liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication.
Your liver performs hundreds of vital functions, including removing most drugs and chemicals from your bloodstream, and breaking them down so that they can be quickly eliminated from your body. Breaking down toxins creates byproducts that can be highly damaging to the liver. Although the liver has a great capacity for regeneration, constant exposure to toxic substances can cause serious — and sometimes irreversible — harm.
Toxic hepatitis can be caused by:
- Alcohol. Heavy drinking over many years can lead to alcoholic hepatitis - inflammation in the liver due to alcohol.
- Over-the-counter pain relievers. Nonprescription pain relievers such as acetaminophen (Tylenol, others), aspirin, ibuprofen (Advil, Motrin, others) and naproxen (Aleve) can damage your liver, especially if taken frequently or combined with alcohol.
- Prescription medications. Medications linked to serious liver injury include halothane, isoniazid, valproic acid (Depakene), phenytoin (Dilantin, Phenytek), azathioprine (Azasan, Imuran), niacin (Niaspan), atorvastatin (Lipitor), lovastatin (Mevacor), pravastatin (Pravachol), simvastatin (Zocor), fluvastatin (Lescol), rosuvastatin (Crestor), ketoconazole, certain antibiotics, certain antivirals and anabolic steroids.
- Herbs and supplements. Herbs considered dangerous to the liver include cascara, chaparral, comfrey, kava and ephedra. Children can develop liver damage if they mistake vitamin supplements for candy and take large doses.
- Industrial chemicals. Chemicals you may be exposed to on the job can cause liver injury. Common chemicals that can cause liver damage include the dry cleaning solvent carbon tetrachloride, a substance used to make plastics called vinyl chloride, the herbicide paraquat and a group of industrial chemicals called polychlorinated biphenyls.
- Teoh NC, et al. Liver disease caused by drugs. In: Feldman M, et al. Sleisenger & Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4160-6189-2..X0001-7--TOP&isbn=978-1-4160-6189-2&about=true&uniqId=229999237-13. Accessed Nov. 11, 2010.
- Lewis JH. Liver disease caused by anesthetics, toxins and herbal preparations. In: Feldman M, et al. Sleisenger & Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2010. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-1-4160-6189-2..X0001-7--TOP&isbn=978-1-4160-6189-2&about=true&uniqId=229999237-13. Accessed Nov. 11, 2010.
- Jones AL, et al. Hepatic toxicology. In: Shannon MW, et al. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa.: Saunders Elsevier; 2007. http://www.mdconsult.com/books/about.do?about=true&eid=4-u1.0-B978-0-7216-0693-4..50002-5&isbn=978-0-7216-0693-4&uniqId=226391226-4. Accessed Nov. 12, 2010.
- Guss DA, et al. Disorders of the liver and biliary tract. In: Marx JA, et al. Rosen's Emergency Medicine. 7th ed. Philadelphia, Pa.: Mosby; 2009. http://www.mdconsult.com/books/about.do?eid=4-u1.0-B978-0-323-05472-0..X0001-1--TOP&isbn=978-0-323-05472-0&about=true&uniqId=230052158-6. Accessed Nov. 11, 2010.
- Rodgers GC, et al. Poisonings. In: Kliegman RM. Nelson Textbook of Pediatrics. 18th ed. Philadelphia, Pa.: Saunders Elsevier; 2007. http://www.mdconsult.com/das/book/body/208746819-6/0/1608/0.html. Accessed Nov. 17, 2010.